Texas, 2011Drought in Texas, May 1 to 31, 2011
May 1 to 31, 2011 · NWS EPZ · 2 events in 2 counties and zones
Very little if any rain fell across Far West Texas since the beginning of the year which led to extreme to exceptional drought conditions across the area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very little if any rain fell across Far West Texas since the beginning of the year which led to extreme to exceptional drought conditions across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 30, 2:11 PM MST, 9 hours 49 minutes earlier.
Area forecast discussion, Apr 30, 2:11 PM MST, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
311 PM MDT SAT APR 30 2011
.SYNOPSIS...
DEEP UPPER LEVEL TROUGH SLOWLY MOVING THROUGH THE ROCKIES...WILL
CONTINUE TO BRING WINDY CONDITIONS TO LOCATIONS IMMEDIATELY EAST
OF AREA MOUNTAINS THROUGH AT LEAST MIDNIGHT. BREEZY CONDITIONS
ARE EXPECTED FOR OUR AREA SUNDAY AND MONDAY. A SIGNIFICANT COOL
DOWN IS ALSO IN STORE STARTING SUNDAY NIGHT...AS SYSTEM SENDS A STRONG
COLD FRONT OUR WAY FROM THE NORTHEAST. TEMPERATURES WILL FALL ROUGHLY
8 TO 20 DEGREES BELOW NORMAL THROUGH EARLY NEXT WEEK. MOST AREAS
WILL REMAIN DRY EXCEPT FOR THE SACRAMENTO MOUNTAINS...WHERE LIGHT
RAIN AND SNOW SHOWERS ARE POSSIBLE LATE SUNDAY THROUGH MONDAY.
WESTERLY FLOW ALOFT AND WARMER TEMPERATURES RETURN FOR THE REMAINDER
OF NEXT WEEK...WITH LIGHTER WINDS AND PERIODS OF HIGH CLOUDS EXPECTED
FOR US.
&&
.DISCUSSION...
SATELLITE IMAGERY CURRENTLY DEPICTS LARGE COMPLEX UPPER LEVEL
TROUGH OVER THE CENTRAL AND SOUTHERN ROCKIES...WITH PAC JET
CARRYING REINFORCING ENERGY AND AIR FROM COLDER SOURCE REGIONS IN
CANADA SOUTHWARD INTO BACK SIDE OF THIS FEATURE. LOOK FOR WINDS
25-35 MPH WITH GUSTS TO 45 MPH TO CONTINUE THROUGH THE FIRST PART
OF THIS EVENING IN FAVORED LOCATIONS SUCH AS RIDGELINES...GAPS...PASSES
AND IMMEDIATELY EAST OF AREA MOUNTAINS.
MODEL SOLUTIONS CONTINUE TO BUILD WESTERN CONUS UPSTREAM RIDGE
ALOFT THROUGH SUNDAY. EFFECT WILL HELP DIG THIS FEATURE FURTHER
SOUTHWARD...DELIVERING BEST CHANCES FOR ANY PRECIP STARTING LATE
SUNDAY. MOST EFFECTIVE MECHANISM FOR PRECIP GENERATION IN OUR AREA
WILL BE OVER THE EASTERN SLOPES OF THE SACRAMENTO MOUNTAINS. GIVEN
FORCED UPSLOPE ASCENT OF AIR DRIVEN BY STRONG BACKDOOR COLD FRONT
EXPECTED LATER ON SUNDAY...WITH UPPER LEVEL TROUGH AXIS STILL
FORECAST JUST WEST OF THIS AREA AT THAT TIME...FEEL ISOLATED
SHOWERS ARE POSSIBLE FOR THE SACS SUNDAY NIGHT. AIR WILL BE COLD
ENOUGH FOR A MIX WITH SNOW AT ELEVATIONS GENERALLY ABOVE 7500
FEET BY MONDAY MORNING..HOWEVER NO ACCUMULATIONS ARE EXPECTED AT
THIS TIME.
WESTERLY FLOW ALOFT WILL RETURN MIDDLE OF NEXT WEEK AHEAD OF BROAD
AREA OF WEAK UPPER LEVEL LOW PRESSURE OFF THE PACIFIC. THIS WILL
CARRY VERY WEAK SHORT WAVES OVER US...WITH LIGHTER WINDS AND PERIODS
OF HIGH CLOUDS THROUGH THE REMAINDER OF THE WORK WEEK. LOOK FOR A
WARMING TREND...WITH HIGHS CLIMBING ABOVE NORMAL BY THURSDAY.
&&
.AVIATION...VALID 01/00Z-02/00Z.
VFR CONDS TO CONTINUE THRU PD. WEST WINDS OF 20-30G40KTS WILL FALL
BELOW 12KTS BY 03Z AT ALL TAF SITES EXCEPT AT KELP WHERE THEY WILL
WAIT UNTIL AROUND 06Z TO DECREASE. LOCAL AREAS COULD SEE 5SM BLDU
THRU 02Z. SW TO W WINDS OF 15-20KTS EXPECTED TO PICK UP AFT 16Z AT
ALL TERMINALS.
&&
.FIRE WEATHER...
UPPER TROUGH WILL BE MOVING OUT OF THE GREAT BASIN AND DIGGING INTO
THE FOUR CORNERS REGION AND ACROSS NORTHERN NEW MEXICO OVER THE NEXT
COUPLE OF DAYS. THIS SYSTEM WILL BRING THROUGH A BACK DOOR COLD
FRONT SUNDAY NIGHT WHICH WILL SHIFT WINDS AROUND TO THE NORTHEAST TO
EAST. TEMPERATURES BEHIND THE FRONT WILL DROP ABOUT 20 TO 25 DEGREES
COMPARED TO RECENT DAYS WITH HIGHS ONLY IN THE 60S OVER THE
LOWLANDS. SOME ISOLATED SHOWERS ARE POSSIBLE MAINLY OVER THE SACS
SUNDAY NIGHT AND MONDAY. EVEN WITH THE COOL DOWN AND A SMALL SURGE
IN MOISTURE...MINIMUM RELATIVE HUMIDITIES WILL LIKELY CONTINUE TO BE
FLIRTING WITH THE 15 PERCENT MARK. GOING INTO THE REMAINDER OF THE
WEEK...TEMPERATURES WILL RETURN TO NEAR NORMAL WITH VERY DRY
CONDITIONS CONTINUING BUT IT DOES LOOK LIKE WINDS WILL REMAIN BELOW
CRITICAL LEVELS AND RED FLAG CONDITIONS ARE NOT ANTICIPATED AT THIS
TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 57 78 45 67 44 / 0 0 0 0 0
SIERRA BLANCA TX 54 74 37 63 40 / 0 0 0 0 0
LAS CRUCES 54 78 40 66 40 / 0 0 0 0 0
ALAMOGORDO 50 68 38 61 37 / 0 0 10 10 0
CLOUDCROFT 34 50 24 45 26 / 0 10 10 10 10
TRUTH OR CONSEQUENCES 50 69 39 64 40 / 0 0 10 10 0
SILVER CITY 41 67 31 61 32 / 0 0 0 10 0
DEMING 49 82 39 68 40 / 0 0 0 0 0
LORDSBURG 48 76 37 69 38 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ110>113.
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR NMZ022>025-030>032.
TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR TXZ055-056.
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR TXZ055-056.
&&
22/26
TRIPOLI/GRZYWACZHazardous weather outlook, Apr 30, 5:07 AM MST, 18 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
607 AM MDT SAT APR 30 2011
NMZ022>025-030>032-TXZ055-056-011215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
607 AM MDT SAT APR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
MORE STRONG WINDS AND AREAS OF BLOWING DUST THIS AFTERNOON. WINDS
WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 50 MPH POSSIBLE.
ISOLATED AREAS OF BLOWING DUST ALONG WITH THE WINDS WILL MAKE
DRIVING DIFFICULT. WINDS SHOULD WEAKEN BY LATER THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG DRY COLD FRONT WILL MOVE ACROSS THE AREA ON SUNDAY NIGHT.
TEMPERATURES ON MONDAY AND TUESDAY WILL BE WELL BELOW NORMAL.
.SPOTTER INFORMATION STATEMENT...
Drought, Hudspeth
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Hudspeth forecast zone
- Reported by
- Official NWS Observations
Through the month of May, the eastern half of Hudspeth County was in Exceptional(D4) drought. The remainder of Hudspeth County was in Extreme(D3) drought. No measurable precipitation was reported in most areas since early February, and in some cases since late October 2010.
Drought, El Paso
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- El Paso forecast zone
- Reported by
- Official NWS Observations
Through the month of May, all of El Paso County was in Extreme(D3) drought. No measurable precipitation was reported at the El Paso International Airport since early February when 0.11 inches was reported. Since October 5th, only 0.29 inches had been reported at the airport. This was the third driest October-May period on record.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, May 1 to 31, 20114 deaths · $6.6 million · 14 events
- Flooding in Arkansas, May 1 to 31, 20112 deaths · $250 million · 45 events
- Hail and Damaging Winds in Texas, May 1 to 2, 20111 death · 5 injured · $471,000 · 2.75 in hail · 81 events
- Tornado and Flash Flooding in Arkansas, May 1 to 2, 20111 death · $3.7 million · EF1 · 28 events
- Flooding in Tennessee, May 1 to 31, 2011$2.0 billion · 5 events
- Flooding in Mississippi, May 1 to 31, 2011$1.0 billion · 3 events
- Drought in Texas, May 1 to 31, 2011$245 million · 24 events
- Flash Flooding and Flooding in Missouri, May 1 to 31, 2011$295 million · 13 events
- Flooding in North Dakota, May 1 to 31, 2011$110 million · 4 events
- Flooding in Kentucky, May 1 to 31, 2011$32 million · 13 events
- Flash Flood and Flooding in Kentucky, May 1 to 10, 2011$9.3 million · 23 events
- Wildfire in New Mexico, May 1 to 31, 201113 injured · $150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314488, 314489.